Texas, 2009

Hail in Texas, July 4, 2009

July 4, 2009 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms developed across the south central and southeast Texas Panhandle during the afternoon and early evening hours. however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the south central and southeast Texas Panhandle during the afternoon and early evening hours. These severe storms produced large hail...however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 1:36 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 4, 1:36 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
236 PM CDT SAT JUL 4 2009

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE...
ESPECIALLY ACROSS THE SOUTHERN PART OF THE CWA AS A SHORT WAVE TROUGH
OVER CENTRAL NEW MEXICO MOVES THIS WAY. PLENTY OF SUBTROPICAL
MOISTURE WILL CONTINUE TO BE BROUGHT NORTHEAST ACROSS THE PANHANDLES
BETWEEN THIS SHORT WAVE TROUGH AND HIGH PRESSURE OFF TO OUR
SOUTHEAST. MORE THUNDERSTORMS OVER THE MOUNTAINS OF NEW MEXICO AND
COLORADO NOW WILL MOVE THIS WAY LATER TONIGHT IN THE NORTHWEST FLOW
ALOFT BEHIND THE SHORT WAVE TROUGH. HEAVY RAIN WILL BE THE MAIN
THREAT WITH THESE STORMS OVERNIGHT...HOWEVER CAN NOT RULE OUT SOME
STRONG WINDS AND HAIL...ESPECIALLY ACROSS THE SOUTHEAST TEXAS
PANHANDLE WHERE THE INSTABILITY WILL BE THE BEST.

UPSLOPE FLOW WILL DEVELOP TONIGHT INTO SUNDAY MORNING. THE MOIST
UPSLOPE FLOW MAY BRING SOME LOW CLOUDS TO THE AREA FOR MUCH OF THE
DAY SUNDAY. LOW LEVEL MOISTURE COMBINED WITH FAVORABLE LOW TO MID
LEVEL SHEAR WILL HELP MOUNTAIN CONVECTION TO DEVELOP ONCE AGAIN ON
SUNDAY. THE NORTHWEST FLOW ALOFT WILL AGAIN BRING THE THUNDERSTORMS
THIS DIRECTION SUNDAY AFTERNOON AND NIGHT. THE AREAL COVERAGE OF
THUNDERSTORMS ON SUNDAY AFTERNOON AND SUNDAY NIGHT WILL BE
CONDITIONAL ON HOW UNSTABLE THE ATMOSPHERE CAN GET OVER THE AREA.
FOR NOW...HAVE NOT GONE TOO WILD ON THE POPS.

MORE THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY AS A
NORTHWEST FLOW ALOFT CONTINUES TO BRING THUNDERSTORMS THIS WAY.
MODELS ARE NOT AS BULLISH ON BRINGING THE CENTER OF THE UPPER LEVEL
HIGH OUT ONTO THE PLAINS AS BEFORE. IF THE MODELS CONTINUE THE TREND
OF KEEPING THE HIGH FURTHER WEST OVER THE MOUNTAINS...THEN WE MAY
NEED TO CONSIDER EXTENDING POPS FURTHER OUT INTO THE FORECAST.

WENT FAIRLY CLOSE TO THE GFS NUMBERS FOR TEMPERATURES IN THIS
FORECAST. HOWEVER...HIGH TEMPERATURES MAY BE A LITTLE WARM BY MID
TO LATE NEXT WEEK OF THE UPPER LEVEL HIGH DOES NOT BUILD AS STRONGLY
INTO THE PLAINS.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE MINIMIZED BY THE EXPECTED
RAINFALL OVER THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  80  66  85  64 /  60  30  30  20  20
BEAVER OK                  66  87  64  91  66 /  30  20  30  10  20
BOISE CITY OK              63  84  64  89  63 /  70  40  50  20  20
BORGER TX                  70  88  68  88  67 /  40  30  40  10  20
BOYS RANCH TX              68  84  67  91  67 /  50  30  40  20  20
CANYON TX                  66  78  66  87  65 /  60  30  30  20  20
CLARENDON TX               69  85  67  84  64 /  60  30  30  10  20
DALHART TX                 65  83  64  89  63 /  60  30  40  20  20
GUYMON OK                  66  85  66  90  66 /  30  20  40  20  20
HEREFORD TX                65  78  65  87  65 /  60  30  30  20  20
LIPSCOMB TX                67  90  64  87  65 /  30  20  30  10  20
PAMPA TX                   68  89  67  84  64 /  40  20  30  10  20
SHAMROCK TX                70  93  66  88  64 /  50  20  30   5  20
WELLINGTON TX              72  92  68  88  65 /  60  20  20   5  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, Jul 4, 2:17 PM CST, 6 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SAT JUL 4 2009

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
317 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT AS A
COLD FRONT PUSHES SOUTH ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A
FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS. THE GREATEST RISK OF SEVERE THUNDERSTORMS
WILL BE OVER THE SOUTHEASTERN TEXAS PANHANDLE WHERE A SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM. IN ADDITION...SOME STORMS
MAY PRODUCE HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES SUNDAY THROUGH WEDNESDAY NIGHT. A FEW STORMS MAY BECOME
SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN THREATS...
PARTICULARLY OVER THE WESTERN HALF OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS...ESPECIALLY ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE...SHOULD MONITOR THE SITUATION AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

SJOHNSON/GOEHRING

In the hours before

Special weather statement, Jul 4, 1:42 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
242 PM CDT SAT JUL 4 2009

TXZ015-042015-
WHEELER TX-
242 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR WHEELER COUNTY.

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LELA...MOVING NORTHEAST AT 10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Jul 4, 1:56 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
256 PM CDT SAT JUL 4 2009

TXZ019-020-042030-
COLLINGSWORTH TX-DONLEY TX-
256 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR DONLEY AND
COLLINGSWORTH COUNTIES.

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF QUAIL...MOVING NORTHEAST AT
10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Local storm report, Jul 4, 2:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT SAT JUL 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             6 NW DOZIER             35.14N 100.42W
07/04/2009  E0.75 INCH       COLLINGSWORTH      TX   PUBLIC

&&

EVENT NUMBER AMA0900002

SMB

The radar

The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Collingsworth

When
July 4, 2:23 PM CST to 2:24 PM CST
Where
Collingsworth County, 5.73 mi NW of Dozier
Measured
0.75 in hail
Reported by
Public
Coordinates
35.140, -100.420

Hail, Armstrong

When
July 4, 6:24 PM CST to 6:25 PM CST
Where
Armstrong County, 3.5 mi S of Goodnight
Measured
1.25 in hail
Reported by
Public
Coordinates
34.980, -101.210

Hail, Armstrong

When
July 4, 6:30 PM CST to 6:31 PM CST
Where
Armstrong County, 6.25 mi SW of Goodnight
Measured
1.75 in hail
Reported by
Public
Coordinates
34.960, -101.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185625, 185626, 185627.